A 65-yr-old man (American Society of Anesthesiologists physical status 2) is undergoing a transurethral resection of the prostate under spinal anesthesia. Adequate regional anesthesia is established, and no sedation is given at the patient’s request. Nasal oxygen at 2 liters/min is provided throughout the procedure. The surgeon encounters difficulty in passing the urethral scope. He disconnects the fiberoptic illumination system (FIS) and leaves it over the level of the pubic symphysis. A few minutes later the patient tells you, “I seem to smell burning.” You can’t smell anything but after putting your nose near the patient’s head you also smell smoke. What will you do? What can the problem be?
KeywordsPubic Symphysis Anesthesiologist Physical Status Nasal Oxygen Surgical Drape Electronic Medical Equipment
- 2.The ECRI Institute. OR fires caused by fiberoptic illumination systems. Health Devices 1986;15:132.Google Scholar